Hail, Reeves
- When
- May 3, 4:42 PM CST to 4:52 PM CST
- Where
- Reeves County, 1.37 mi WNW of Verhalen
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.130, -103.600
Continued lee troughing resulting from a large-scale upper-low across the western CONUS brought additional thunderstorms to the area. Afternoon and evening thunderstorms formed along the higher elevations and tracked eastward producing reports of large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MAF wrote it up.
Continued lee troughing resulting from a large-scale upper-low across the western CONUS brought additional thunderstorms to the area. Afternoon and evening thunderstorms formed along the higher elevations and tracked eastward producing reports of large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 3, 1:38 PM CST, 3 hours 4 minutes earlier.
Area Forecast Discussion National Weather Service Midland/Odessa TX 238 PM CDT Wed May 3 2023 ...New SHORT TERM, LONG TERM, FIRE WEATHER... .SHORT TERM... (This afternoon through Thursday night) Issued at 124 PM CDT Wed May 3 2023 Here we go again! Today and tonight should look similar to Tuesday as a shortwave moves across the area and convection develops off the dryline and higher terrain this afternoon. Storm initiation should be a bit earlier than Tuesday given substantially less cloud cover, allowing us to mix efficiently by the early afternoon and highs will reach the low to mid 80s. Storms may develop off the Davis Mountains by 3 PM CDT, while dryline convection may begin a little later, closer to 4 PM CDT. These storms will be a somewhat slow-moving, but should eventually reach the Trans Pecos and Permian Basin by late afternoon/early evening. Southeasterly flow has ushered in slightly better moisture to the lower levels, but storms today are still expected to be mainly characterized by strong, gusty winds, blowing dust, frequent lightning, and localized large hail. Brief periods of heavy rainfall, especially during the dissipating/dying stage of a thunderstorm, may lead to some localized flooding. The main threats, however, will be those strong and damaging wind gusts and large hail. Storms look to move out of the area late this evening, with a few cells possibly lingering into the early morning hours across the Permian Basin. Another disturbance will move across tonight, possibly bringing some light showers overnight and into tomorrow morning, but no significant precipitation is expected. With ample cloud cover and light winds, overnight lows may only fall to the low 60s. Hi-res models indicate storms developing late Thursday morning/early afternoon behind the disturbance, but storms don't look to be severe or widespread as the dryline is pushed east. The greatest chances for storms on Thursday will be across our far eastern boundary, including the E Permian Basin and down to the lower Trans Pecos and Big Bend region where better moisture will be. Winds will be nearing high wind criteria in the Guadalupe and Delaware Mountains as strong westerly flow returns, bringing warmer and drier conditions. Clouds move out by late morning across the west and highs should warm to the upper 80s in the afternoon. Despite the warmer day on Thursday, lows for Friday morning will actually be cooler than Thursday morning due to reduced cloud cover and the moisture departing the area. && .LONG TERM... (Friday through Tuesday) Issued at 124 PM CDT Wed May 3 2023 Southwest winds will advect very dry air into the region beginning Friday and lasting into next week. This causes a weak dryline to form somewhere near the eastern counties of the Permian Basin and Lower Trans Pecos where isolated showers or storms may form. Unfortunately activity will be sparse and any rainfall amounts should be minimal so relief from the dry conditions is not expected. The dry air and lack of rainfall causes temperatures to gradually climb into the low to mid 90s areawide which is about 5 to 10 degrees above normal. Some model guidance suggest temperatures in the upper 90s to low 100s is possible next Monday and Tuesday so we may be seeing our first glimpse of summer soon. Hennig && .AVIATION... (18Z TAFS) Issued at 1221 PM CDT Wed May 3 2023 VFR conditions expected through the afternoon, although -TSRA will be possible at each terminal beginning around 21z and continuing through 04z. VRB with gusts >30kts possible with any storms. Winds will remain generally S/SE today but overnight will shift more SW. Some low CIGS may develop at KMAF/KHOB/KINK overnight and into tomorrow morning, but confidence is too low at this time to include in TAFs. Will re-evaluate as needed in upcoming packages. Gusts redevelop just beyond this TAF period. && .FIRE WEATHER... Issued at 124 PM CDT Wed May 3 2023 The fire weather threat today will be lightning starts from thunderstorms being generated initially in the Davis and Guadalupe Mountains, then spreading east into the Trans Pecos and Permian Basin. Erratic changes wind direction and speed can be expected anywhere in the vicinity of this activity, and possibly even well removed from the storms so close attention needs to be paid this afternoon and evening. Southwest winds increase Thursday elevating the fire threat. Near to briefly critical conditions are expected though minimum relative humidities in the upper teens are slightly high for widespread critical fire conditions. Much drier air moves in on Friday and continues through the weekend, however wind speeds will diminish. So while the chance for starts increases, the probability of uncontrollable spread is reduced. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 64 87 60 93 / 30 20 0 0 Carlsbad 60 85 56 88 / 70 10 0 0 Dryden 64 91 62 95 / 70 30 10 0 Fort Stockton 63 87 59 92 / 60 20 0 0 Guadalupe Pass 57 77 55 80 / 40 10 0 0 Hobbs 59 82 52 87 / 90 10 0 0 Marfa 52 81 48 85 / 30 10 0 0 Midland Intl Airport 64 85 58 90 / 40 20 0 0 Odessa 64 85 58 90 / 40 20 0 0 Wink 61 87 54 92 / 60 20 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...88 LONG TERM....10 AVIATION...88
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 144 PM CDT Wed May 3 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-041845- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 144 PM CDT Wed May 3 2023 /1244 PM MDT Wed May 3 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a low probability of severe storms this afternoon and evening across all of southeast New Mexico and much of west Texas. Any severe storms that develop will be accompanied by large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Strong winds are possible Thursday, mainly in the Guadalupe and Delaware Mountains. Elevated fire weather potential through the weekend across much of the region. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
Special Weather Statement
National Weather Service Midland/Odessa TX
340 PM CDT Wed May 3 2023
TXZ276-279-281-282-032115-
Central Brewster County TX-Presidio Valley TX-
Lower Brewster County TX-Marfa Plateau TX-
340 PM CDT Wed May 3 2023
...A strong thunderstorm will impact portions of southwestern
Brewster and southeastern Presidio Counties through 415 PM CDT...
At 339 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Lajitas, moving northeast at 45 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Lajitas, Terlingua, Study Butte and Barton Warnock Environmental
Educational Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 2924 10377 2927 10379 2926 10380 2927 10381
2927 10383 2928 10384 2929 10390 2928 10392
2930 10393 2930 10397 2931 10403 2932 10404
2963 10368 2931 10347 2923 10378
TIME...MOT...LOC 2039Z 235DEG 39KT 2929 10392
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
358 PM CDT Wed May 3 2023
TXZ278-032145-
Davis Mountains Foothills TX-
358 PM CDT Wed May 3 2023
...A strong thunderstorm will impact portions of southwestern Reeves,
northern Jeff Davis and east central Culberson Counties through 445
PM CDT...
At 358 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kent, moving northeast at 5 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Reeves, northern Jeff Davis and east central Culberson Counties.
This includes the following highways...
Interstate 10 between mile markers 179 and 191.
Interstate 20 between mile markers 0 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3123 10411 3122 10408 3112 10393 3109 10391
3103 10405 3105 10407 3105 10408 3101 10410
3108 10421
TIME...MOT...LOC 2058Z 229DEG 6KT 3108 10411
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
440 PM CDT Wed May 3 2023
TXZ274-278-032230-
Reeves County Plains TX-Davis Mountains Foothills TX-
440 PM CDT Wed May 3 2023
...A strong thunderstorm will impact portions of west central Reeves
County through 530 PM CDT...
At 440 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southwest of Toyah, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Toyah.
This includes the following highways...
Interstate 10 near mile marker 192.
Interstate 20 between mile markers 4 and 26.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3105 10398 3118 10405 3137 10374 3109 10362
TIME...MOT...LOC 2140Z 244DEG 19KT 3114 10393
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
501 PM CDT Wed May 3 2023
TXZ271>273-032230-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Guadalupe and Delaware Mountains TX-
501 PM CDT Wed May 3 2023
...A strong thunderstorm will impact portions of northwestern
Culberson County through 530 PM CDT...
At 500 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Pine Springs, moving northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pine Springs and Guadalupe Mountains National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3189 10487 3187 10486 3189 10484 3190 10485
3191 10484 3191 10482 3200 10463 3173 10448
3170 10491 3174 10492 3187 10492
TIME...MOT...LOC 2200Z 241DEG 21KT 3178 10485
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
91Special Weather Statement
National Weather Service Midland/Odessa TX
528 PM CDT Wed May 3 2023
TXZ271>273-032315-
Van Horn and Highway 54 Corridor TX-Eastern Culberson County TX-
Guadalupe and Delaware Mountains TX-
528 PM CDT Wed May 3 2023
...A strong thunderstorm will impact portions of northwestern
Culberson County through 615 PM CDT...
At 528 PM CDT, Doppler radar was tracking a strong thunderstorm near
Pine Springs, moving east at 20 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Pine Springs and Guadalupe Mountains National Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3189 10484 3200 10453 3200 10447 3173 10437
3171 10480
TIME...MOT...LOC 2228Z 257DEG 17KT 3182 10474
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
84Special Weather Statement
National Weather Service Midland/Odessa TX
534 PM CDT Wed May 3 2023
TXZ273-032315-
Eastern Culberson County TX-
534 PM CDT Wed May 3 2023
...A strong thunderstorm will impact portions of northeastern
Culberson County through 615 PM CDT...
At 534 PM CDT, Doppler radar was tracking a strong thunderstorm 32
miles southeast of Pine Springs, moving northeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Culberson County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3146 10440 3151 10454 3178 10446 3170 10420
TIME...MOT...LOC 2234Z 203DEG 18KT 3154 10446
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
91The Midland/Odessa radar (KMAF), 161 km away, was scanning. The volume nearest the first event began at 22:40 UTC.
3 hail. Local standard time, as filed.
Public photo showing golf ball-sized hail. Time estimated by radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1100069, 1100070, 1100071.